Format

Send to

Choose Destination
Australas J Dermatol. 2004 May;45(2):123-4.

Imiquimod: potential risk of an immunostimulant.

Author information

1
Department of Immunopathology, ICPMR, Westmead Hospital and Department of Medicine, University of Sydney, Westmead Hospital, Westmead, New South Wales 2145, Australia. elizab@westgate.wh.usyd.edu.au

Abstract

A 19-year-old woman with severe HLA B27 spondyloarthropathy whose disease was controlled on cyclosporin, methotrexate and prednisolone had human papillomavirus infection and developed cervical dysplasia and a large number of cutaneous and vulval warts. These were not responsive to cryotherapy, salicylic acid or cimetidine, so she was treated with topical imiquimod 5% cream. Two weeks after starting this treatment she had a significant flare of her spondyloarthropathy. She was so ill that she stopped using the imiquimod cream. She had full resolution of her warts after 3 weeks' treatment with imiquimod cream, but her spondyloarthropathy took more than 3 months to improve, despite significant augmentation of her immunosuppression. This case highlights the potential risk of using imiquimod cream (an immunostimulant) in a patient who has a condition requiring immunosuppression, such as autoimmune disease or an organ transplant.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center